Methotrexate and spots?

Hi all, just wondering, I started methotrexate beginning of July and last few weeks have been on 20mg which I will be on for the foreseeable future.

Since last week I have spots all over my back, shoulders and upper arms.

Is this normal in terms of side effects of mtx and has anyone experienced these same red spots? Or is it not related to mtx.

Never had any issues with spots pre medication.

9 Replies

  • Hi ive been on hydrox for a year and started on mtx 3 wks ago i not had spots but have had a couple of patches of dry red skin on face which come and go,im sure someone else will be along shortly who might know the answer ,x

  • I was on Mtx for 7 years & did get dry skin, but no spots ...unfortunately had to stop taking it as had nasty side effects, nausea, vertigo & a general,feeling of being spaced out....but it worked like a dream when it suited me.

    I would contact your rheumy nurse...I'm sure she will put your mind at rest .

    Good luck,


  • I've recently had an increase to 20mg myself but 6 years in never had spots. We all react differently to meds & maybe this is a reaction to MTX or something else if you've had a other med newly introduced. As we're advised to report anything unusual I would contact your Rheumy team, see what they make of it.

  • Just been looking at NICE clinical monitoring guidelines for primary care (your GP) monitoring for MTX & it states if a rash occurs "withhold until discussed with specialist team". I'd definitely contact your Rheumy team to let them know.

    It may be as it's recently been increased to 20mg that the dose is just a little too high for your body to cope with.

  • Yes I had slightly itchy, bite-like spots on my face with MTX. I had much worse when Hydroxy was added - was told rosacea by several docs and a dermatologist but haven't had it since quitting these two dmards. Not arms, back etc but spots on V of neck too. Definitely something to show your rheumatologist or nurse - take photos in case it goes away but comes back later.

  • I too have small spots below my neck and on my shoulders since starting mtx. If you find out more about it I will be really interested! I've never mentioned it to any clinicians because it seems so minor and i feel enough of a hypochondriac as it is. Good luck in your search for answers, J xXx

  • I was on mtx for a few years but had to stop two months ago. I did have itchy skin and dryness but I must admit I did not have spots. One question I would ask you have you had a lung function test before you started on mtx as I did not and I am now paying the price for not having it done. My breathing is very laboured I am sure not everyone has this who are on mtx but I would ask your rummy or nurse if you can have one sooner then later hope it works out for you.

    Good luck

  • Hi Viiks,

    I'm on methotrexate and I also get these spots! The ones on my face first appeared as hard lumps and some developed into coldsores. The ones on my back are large and can be quite painful. I would say they started appearing 10 months after I started the methotrexate, and take 15mg a week. I've also had dry skin on my face, particularly my eyes which puffed up quite severely!

    I was sent to a dermatologist who would not comment on whether or not they were a direct result of the methotrexate (helpful). He has given me a soap substitute and moisturiser, which has helped with the dry skin. He originally prescribed an antibiotic for the spots - describing them as acne. I was intolerant of them though so am waiting to go back to see him. I would say that the soap substitute has helped on my face. I still get the lumps but they don't develop into spots.

    Hope this helps

  • Hi Viiks,

    I get spots on face and upper torso, I was on methotrexate for a year but Dr thought it was more the DMARDs that were causing it as these can cause an itchy rash and spots (in very rare cases). I have since changed off mtx and do not take DMARDs but the spots etc still remain.

    I had a biopsy taken and it did not show anything, so unsure as to the cause; although I have been told to not take DMARDs anymore.

    I am at Rheumy tomorrow and am going to request a change to my medication (am on Sulfasalazine) which makes me feel very low and to see if this will help with the skin condition, as many of the Dr I have seen have thought it is some form of medical reaction to the drugs and since then the Dermatologist has advised to use a high factor sun screen as sun exposure can also aggrevaite these problems with the skin (he thinks its some form of rosacea).

    It would be wise to seek further assessments or discuss it with Rheumatology / Dermatologist. As others have said everyone reacts differently to the drugs and they will look at everything for your case and will give you the best advice.

    The spots are annoying, especially when they are visible and some people can be very cruel in their comments. Please persevere in your search for any answer.

    Good luck to you.


You may also like...